In New Brunswick, drug related overdose is a growing public health concern. Opioid drugs such as fentanyl are a particular concern because they affect the part of your brain that controls your breathing which can lead to unconsciousness or death if not taken as directed by your doctor.
Who is at risk for an opioid overdose?
You are at risk of an opioid overdose if you:
- are taking prescription opioids that were not prescribed to you;
- are prescribed opioids and not taking them as directed by your physician;
- are buying illicit opioids on the street;
- have purchased street drugs laced with opioids;
- are mixing your opioids with other drugs, including alcohol;
- are using opioids by yourself.
Signs of an overdose
What might not affect one person could kill or harm another. Here are some symptoms to look for if you suspect someone may have overdosed:
- Slowed or irregular breathing.
- Extreme fatigue or difficulty staying awake.
- Unresponsive to someone’s voice or touch.
- Slowed heartbeat.
- Choking sounds, or a snore-like gurgling noise.
- Very pale or clammy face.
- Tiny pupils.
- Difficulty walking or talking.
Preventing an overdose
How to prevent an opioid overdose:
- If prescribed opioids, take only as directed.
- Keep prescription opioids out of reach from others in your home, especially children and youth.
- Do not take opioids prescribed to someone else and do not give anyone your prescription opioids.
- Do not mix opioids with other drugs, including alcohol.
- Do not use opioids alone.
Responding to an overdose
An overdose is always an emergency. If you think someone may be experiencing an overdose, call 911 immediately and do not leave them unattended.
Because some opioids such as fentanyl can be absorbed through the skin and through mucous membranes, it is important to use caution when taking any remaining pills from the person’s mouth, or removing patches from their skin. Avoid touching your eyes, nose or mouth if handling fentanyl, even a small amount can cause serious reactions, including death.
If the person stops breathing or has no pulse, start CPR right away.
If you have naloxone available, administer it to the person as directed, while you wait for first responders to arrive.